A queueing system with on-demand servers: local stability of fluid limits

Lam M. Nguyen, Alexander L. Stolyar

Research output: Contribution to journalArticle

Abstract

We study a system where a random flow of customers is served by servers (called agents) invited on-demand. Each invited agent arrives into the system after a random time; after each service completion, an agent returns to the system or leaves it with some fixed probabilities. Customers and/or agents may be impatient, that is, while waiting in queue, they leave the system at a certain rate (which may be zero). We consider the queue-length-based feedback scheme, which controls the number of pending agent invitations, depending on the customer and agent queue lengths and their changes. The basic objective is to minimize both customer and agent waiting times. We establish the system process fluid limits in the asymptotic regime where the customer arrival rate goes to infinity. We use the machinery of switched linear systems and common quadratic Lyapunov functions to approach the stability of fluid limits at the desired equilibrium point and derive a variety of sufficient local stability conditions. For our model, we conjecture that local stability is in fact sufficient for global stability of fluid limits; the validity of this conjecture is supported by numerical and simulation experiments. When local stability conditions do hold, simulations show good overall performance of the scheme.

Original languageEnglish (US)
Pages (from-to)243-268
Number of pages26
JournalQueueing Systems
Volume89
Issue number3-4
DOIs
StatePublished - Aug 1 2018

Fingerprint

Servers
Fluids
Lyapunov functions
Local stability
Queueing system
Machinery
Linear systems
Feedback
Queue
Experiments

Keywords

  • Common quadratic Lyapunov function
  • Dynamic system stability
  • Fluid limit
  • On-demand server invitations
  • Queueing networks
  • Switched linear systems

ASJC Scopus subject areas

  • Computer Science Applications
  • Management Science and Operations Research
  • Computational Theory and Mathematics

Cite this

A queueing system with on-demand servers : local stability of fluid limits. / Nguyen, Lam M.; Stolyar, Alexander L.

In: Queueing Systems, Vol. 89, No. 3-4, 01.08.2018, p. 243-268.

Research output: Contribution to journalArticle

@article{252c8412ec334ad282a33e51341eea9c,
title = "A queueing system with on-demand servers: local stability of fluid limits",
abstract = "We study a system where a random flow of customers is served by servers (called agents) invited on-demand. Each invited agent arrives into the system after a random time; after each service completion, an agent returns to the system or leaves it with some fixed probabilities. Customers and/or agents may be impatient, that is, while waiting in queue, they leave the system at a certain rate (which may be zero). We consider the queue-length-based feedback scheme, which controls the number of pending agent invitations, depending on the customer and agent queue lengths and their changes. The basic objective is to minimize both customer and agent waiting times. We establish the system process fluid limits in the asymptotic regime where the customer arrival rate goes to infinity. We use the machinery of switched linear systems and common quadratic Lyapunov functions to approach the stability of fluid limits at the desired equilibrium point and derive a variety of sufficient local stability conditions. For our model, we conjecture that local stability is in fact sufficient for global stability of fluid limits; the validity of this conjecture is supported by numerical and simulation experiments. When local stability conditions do hold, simulations show good overall performance of the scheme.",
keywords = "Common quadratic Lyapunov function, Dynamic system stability, Fluid limit, On-demand server invitations, Queueing networks, Switched linear systems",
author = "Nguyen, {Lam M.} and Stolyar, {Alexander L.}",
year = "2018",
month = "8",
day = "1",
doi = "10.1007/s11134-017-9564-8",
language = "English (US)",
volume = "89",
pages = "243--268",
journal = "Queueing Systems",
issn = "0257-0130",
publisher = "Springer Netherlands",
number = "3-4",

}

TY - JOUR

T1 - A queueing system with on-demand servers

T2 - local stability of fluid limits

AU - Nguyen, Lam M.

AU - Stolyar, Alexander L.

PY - 2018/8/1

Y1 - 2018/8/1

N2 - We study a system where a random flow of customers is served by servers (called agents) invited on-demand. Each invited agent arrives into the system after a random time; after each service completion, an agent returns to the system or leaves it with some fixed probabilities. Customers and/or agents may be impatient, that is, while waiting in queue, they leave the system at a certain rate (which may be zero). We consider the queue-length-based feedback scheme, which controls the number of pending agent invitations, depending on the customer and agent queue lengths and their changes. The basic objective is to minimize both customer and agent waiting times. We establish the system process fluid limits in the asymptotic regime where the customer arrival rate goes to infinity. We use the machinery of switched linear systems and common quadratic Lyapunov functions to approach the stability of fluid limits at the desired equilibrium point and derive a variety of sufficient local stability conditions. For our model, we conjecture that local stability is in fact sufficient for global stability of fluid limits; the validity of this conjecture is supported by numerical and simulation experiments. When local stability conditions do hold, simulations show good overall performance of the scheme.

AB - We study a system where a random flow of customers is served by servers (called agents) invited on-demand. Each invited agent arrives into the system after a random time; after each service completion, an agent returns to the system or leaves it with some fixed probabilities. Customers and/or agents may be impatient, that is, while waiting in queue, they leave the system at a certain rate (which may be zero). We consider the queue-length-based feedback scheme, which controls the number of pending agent invitations, depending on the customer and agent queue lengths and their changes. The basic objective is to minimize both customer and agent waiting times. We establish the system process fluid limits in the asymptotic regime where the customer arrival rate goes to infinity. We use the machinery of switched linear systems and common quadratic Lyapunov functions to approach the stability of fluid limits at the desired equilibrium point and derive a variety of sufficient local stability conditions. For our model, we conjecture that local stability is in fact sufficient for global stability of fluid limits; the validity of this conjecture is supported by numerical and simulation experiments. When local stability conditions do hold, simulations show good overall performance of the scheme.

KW - Common quadratic Lyapunov function

KW - Dynamic system stability

KW - Fluid limit

KW - On-demand server invitations

KW - Queueing networks

KW - Switched linear systems

UR - http://www.scopus.com/inward/record.url?scp=85034648889&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85034648889&partnerID=8YFLogxK

U2 - 10.1007/s11134-017-9564-8

DO - 10.1007/s11134-017-9564-8

M3 - Article

AN - SCOPUS:85034648889

VL - 89

SP - 243

EP - 268

JO - Queueing Systems

JF - Queueing Systems

SN - 0257-0130

IS - 3-4

ER -